Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 151, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 1997, 8:14 PM CDT for Shannon County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1997, 8:14 PM CDT (01:14 UTC)
- Expired
- Jul 3, 1997, 9:05 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Shannon County, MO
The radar
The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:50 PM CDT | Hail 1 | Eminence, MO | |
| Jul 3, 9:00 PM CDT | Thunderstorm Wind | Eminence, MO | Thunderstorm winds downed a few trees near the Powder Mill Ferry Ranger Station. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3487 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 040115 RRA SVRSGF MOC203-040205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 814 PM CDT THU JUL 3 1997 * SEVERE THUNDERSTORM WARNING FOR SHANNON COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 905 PM CDT * SOME AREAS AFFECTED ROUND SPRING EMINENCE * AT 812 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED NEAR ROUND SPRING...20 MILES NORTHWEST OF EMENINCE AND WAS MOVING EAST AT 30 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR RTOOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RIDDLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 3, 2:36 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT THU JUL 3 1997 TEMPERATURES ARE THE MAIN CONCERN FOR THIS FORECAST PACKAGE ATMOSPHERE PRIMED FOR STRONG TO SEVERE CONVECTION THIS AFTERNOON AS WARM FRONT MOVES NORTH. 19Z SURFACE ANALYSIS INDICATED THE FRONT FROM PPF TO BETWEEN JLN AND SGF BASED ON DEWPOINT INCREASES OVER PAST 3 HOURS. OUTFLOW BOUNDARY FROM NORTHERN MISSOURI COMPLEX FROM JUST NORTH OF SGF TO BETWEEN UNO AND TBN/VIH...AND THIS MAY BE ANOTHER FAVORED AREA FOR DEVELOPMENT THROUGH SUNSET. 88D VWP WINDS INCREASING AT 10-12 KFT LEVEL. NO PCPN ON KSGF 88D NOW...BUT THAT SHOULD CHANGE SOON. ONLY SLIGHT DIFFERENCES IN MODEL OUTPUT...WITH THE GENERAL SCENARIO AS FOLLOWS: SCATTERED THUNDERSTORMS TO FORM ALONG THE FRONT THE REST OF THIS AFTERNOON...WITH MORE ORGANIZED DEVELOPMENT OVER SOUTHEAST KANSAS. SYSTEM WILL SPREAD EAST OVERNIGHT AND EXIT THE FORECAST AREA SHORTLY AFTER SUNRISE. NGM GETS A SLIGHT EDGE TODAY AS IT PRODUCES A MORE PLAUSIBLE PRECIPITATION FIELD TONIGHT. SEVERE WEATHER THREAT HIGHEST THIS EVENING...WITH HEAVY RAINFALL OVERNIGHT. WOULD LIKE TO KEEP HEAVY RAINFALL IN ZONES TONIGHT. A COOL BUT DRY HOLIDAY WILL THEN FOLLOW WITH TEMPERATURES BECOMING THE MAIN CONCERN. SGF AND LAKE OF THE OZARKS REGION MAY NOT REACH 80 TOMORROW...WHILE JLN/UNO AREAS SHOULD REACH THE LOWER 80S. WENT A DEGREE OR TWO COOLER THAN GUIDANCE FRIDAY NIGHT WITH CLEAR SKIES...LIGHT WINDS AND COOL AIRMASS. NEXT CHANCE OF PRECIPITATION IS SUNDAY AFTERNOON/ EVENING WHEN COLD FRONT MOVES NORTH AGAIN. SGF BU 063/078 053/085 060 0862- JLN BU 063/082 054/087 063 0861- MS
In the hours before
Special weather statement, Jul 3, 2:38 PM CDT, 5 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT THU JUL 3 1997 ...SEVERE THUNDERSTORM CHANCES INCREASING ACROSS THE REGION... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9 PM THAT INCLUDES BOURBON...CRAWFORD AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS...AND ADJACENT PORTIONS OF NORTHERN OKLAHOMA. THE ATMOSPHERE ACROSS THE REGION WAS BECOMING MORE UNSTABLE AS A WARM FRONT MOVES NORTHWARD ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI. WARMER AND MORE HUMID AIR WILL FLOW INTO THE REGION LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE NEEDED ACROSS MISSOURI AS THE ATMOSPHERE DESTABILIZES AND STORMS DEVELOP LATER THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY DOWNPOURS FROM THE STORMS MAY ALSO LEAD TO LOCALIZED FLOODING. RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT FOR THE APPROACH OF STORMS. STAY TUNED TO NOAA WEATHER RADIO...OR THIS CHANNEL FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. RUNNELS
Special weather statement, Jul 3, 2:39 PM CDT, 5 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT THU JUL 3 1997 ...SEVERE THUNDERSTORM CHANCES INCREASING ACROSS THE REGION... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 9 PM THAT INCLUDES BOURBON...CRAWFORD AND CHEROKEE COUNTIES IN SOUTHEAST KANSAS...AND ADJACENT PORTIONS OF NORTHERN OKLAHOMA. THE ATMOSPHERE ACROSS THE REGION WAS BECOMING MORE UNSTABLE AS A WARM FRONT MOVES NORTHWARD ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI. WARMER AND MORE HUMID AIR WILL FLOW INTO THE REGION LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE NEEDED ACROSS MISSOURI AS THE ATMOSPHERE DESTABILIZES AND STORMS DEVELOP LATER THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY DOWNPOURS FROM THE STORMS MAY ALS&O LEAD TO LOCALIZED FLOODING. RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT FOR THE APPROACH OF STORMS. STAY TUNED TO NOAA WEATHER RADIO...OR THIS CHANNEL FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. RUNNELS
Special weather statement, Jul 3, 7:51 PM CDT, 23 minutes before
KSZ073-097-101-MOZ082-088-090>098-101>106-040655- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 751 PM CDT THU JUL 3 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS UNTIL 9PM... ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MISSOURI UNTIL 2AM... A WARM FRONT WAS STRETCHED ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS THIS EVENING. SOUTH OF THIS FRONT THE ATMOSPHERE WAS VERY UNSTABLE WITH DEWPOINTS IN THE 70S. WITH STRONG UPPER LEVEL WINDS AND A DISTURBANCE MOVING OUT OF THE SOUTHERN PLAINS...SEVERE THUNDERSTORMS WILL FORM ACROSS MOST OF SOUTHERN MISSOURI AND SOUTHEAST KANSAS TONIGHT. THE SEVERE THUNDERSTORM WATCH COVERS ALL OF SOUTHEAST KANSAS AND A PORTIONS OF SOUTHERN MISSOURI...GENERALLY SOUTH OF A FORT SCOTT KANSAS TO SPRINGFIELD TO EMINENCE LINE. SOME CITIES IN THE WATCH AREA ARE FORT SCOTT KANSAS ...JOPLIN...SPRINGFIELD...HOUSTON...AND EMINENCE. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS. SHUMWAY
Special weather statement, Jul 3, 7:52 PM CDT, 22 minutes before
KSZ073-097-101-MOZ082-088-090>098-101>106-040655- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 751 PM CDT THU JUL 3 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS UNTIL 9PM... ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MISSOURI UNTIL 2AM... A WARM FRONT WAS STRETCHED ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS THIS EVENING. SOUTH OF THIS FRONT THE ATMOSPHERE WAS VERY UNSTABLE WITH DEWPOINTS IN THE 70S. WITH STRONG UPPER LEVEL WINDS AND A DISTURBANCE MOVING OUT OF THE SOUTHERN PLAINS...SEVERE THUNDERSTORMS WILL FORM ACROSS MOST OF SOUTHERN MISSOURI AND SOUTHEAST KANSAS TONIGHT. THE SEVERE THUNDERSTORM WATCH COVERS ALL OF SOUTHEAST KANSAS AND A PORTIONS OF SOUTHERN MISSOURI...GENERALLY SOUTH OF A FORT SCOTT KANSAS TO SPRINGFIELD TO EMINENCE LINE. SOME CITIES IN THE WATCH AREA ARE FORT SCOTT KANSAS ...JOPLIN...SPRINGFIELD...HOUSTON...AND EMINENCE. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:19 PM CDT | Tornado Warning | SGF | Shannon | 51 min |
| Jul 3, 9:24 PM CDT | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 51 min |
| Jul 3, 10:29 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 66 min |
| Jul 3, 11:00 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 60 min |
| Jul 4, 1:36 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.